31 January 2017 (Tuesday) - Warfarin Malabsorbtion
A 42-year-old, 111-kg, Caucasian man arrived at the emergency department with atypical pleuritic chest pain, shortness of breath, diaphoresis, nausea, vomiting, and tachycardia. The patient's medical history was significant for multiple episodes of deep venous thrombosis (DVT) in the left upper extremity and both lower extremities, a right above-the-knee amputation due to complications of a previous DVT, insertion of a vena cava filter, pulmonary embolism (PE), asthma, hypertension, and multiple myocardial infarctions.
During admission, he was diagnosed presumptively with PE. All potential causes of interference with warfarin absorption were investigated and ruled out. I.V. warfarin therapy at a conventional initial dosage of 5 mg once daily was started on hospital day 2. The International Normalized Ratio (INR) reached the therapeutic range after increasing the i.v. warfarin dosage to 7.5 mg once daily on hospital day 6. The ability to obtain a therapeutic INR on a relatively low dosage of i.v. warfarin but not high dosages of oral warfarin strongly suggests an inherent warfarin malabsorption defect in this patient.
Labels: case study